Kansas, 2016

Hail in Kansas, May 29, 2016

May 29, 2016 · NWS TOP · 11 events in 5 counties and zones

Scattered thunderstorms moved northeast across portions of central and northeast Kansas during the afternoon and evening hours. Leaving behind a trail of large hail reports, mainly between 1 and 2 inch reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms moved northeast across portions of central and northeast Kansas during the afternoon and evening hours. Leaving behind a trail of large hail reports, mainly between 1 and 2 inch reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 11:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 29, 11:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1241 PM CDT SUN MAY 29 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT SUN MAY 29 2016

08Z profiler data shows relatively modest mid level flow over
the central plains as water vapor imagery shows a quasi-zonal
flow over the state. Slow moving upper level low pressure systems
were noted over MN and southern CA and a closed low was seen over
British Columbia. At the surface, low pressure was weakening over
the upper Midwest while another area of low pressure formed near the
TX big bend.

For today the forecast is going to depend on mesoscale features as
models show modest mid and upper flow persisting over the forecast
area. Profiler data from KICT and KTLX show low level winds becoming
more southerly allowing from moisture over the southern plains to
begin moving back into southwestern KS. Models prog some isentropic
upglide over southwest KS and satellite shows an area of AC where
the models have the upglide. This area could end up being where
convection initiates this morning, setting the course for the rest
of the day. The NAM seems to favor this idea with a possible MCV
drifting east along the KS/OK boarder. However the GFS and HRRR cast
some doubt on this idea. In any case, there does not appear to be an
obvious boundary for low level convergence to force a parcel up and
a lack of a well defined shortwave makes it difficult to highlight
one area over another for precip chances today. If storms are to
form over southwestern KS this morning, the resulting outflow could
provide the low level focus for additional development later in the
day. In general the forecast favors precip chances more across the
southern half of the forecast area since mid level flow is nearly
zonal and the low level moisture advection appears to be south of
the area. Model progs show reasonable instability developing through
the day so there is a conditional chance for precip. I just don't
have much confidence in what that conditions may end up being. 0-6km
shear is expected to remain rather weak through the day so chances
for organized convection appear low. So there may just be pop up
storms to deal with during the heating of the day. With this in
mind, have kept POPs in the 20 to 30 percent range today. With
decent insolation today, highs are expected to warm into the lower
80s as forecast soundings mix the boundary layer above 850MB.

For tonight, generally only carry a slight chance for precip
expecting the boundary layer to begin stabilizing with the loss of
heating and again no obvious wave within the flow. The low level jet
is progged to set up over the western half of the state with speeds
generally between 30 and 40 KTS. So there isn't much of a warm air
advection signal for elevated storms tonight either. Lows are
expected to remain in the lower and mid 60s as southerly low level
flow prevails overnight.

.LONG TERM...(Monday through Saturday)
Issued at 313 AM CDT SUN MAY 29 2016

Sfc lee trough develops over western KS in response to the incoming
shortwave trough from the northwest on Monday afternoon. Given the
warm and moist airmass in place, latest guidance is showing
difficulty in locating the exact source of forcing and appears to be
overdoing qpf amounts, especially the ECMWF. Forecast sides closer
to the GFS and NAM solutions which develops scattered showers and
storms during the late afternoon. Confidence in precip increases
overnight Monday as the wave nears, developing an mcs over central
NE, tracking through the area through Tuesday. Likely pops were
placed here with PWAT values over an inch at times. Assuming lower
flash flood guidance values which is dependent on whether we see
rainfall Sunday or Monday, localized flooding could once again
occur.

Models clear out the trough Wednesday evening with cooler and drier
northwest flow in its wake. Clear skies and light northerly winds
drops temps below average values in the lower 70s for highs and lows
in the 50s through Friday. Upper ridge continues to dominate the
Inter Mountain west through the weekend as the CWA resides on the
eastern edge. Shortwave troughs traversing the eastern edge may
bring chances for thunderstorms Saturday evening into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1239 PM CDT SUN MAY 29 2016

Expect VFR conditions for the next 24 hours. The isolated
thunderstorms should remain west and south of the terminals.
Terminal MHK may see an isolated shower or thunderstorm late this
afternoon and early evening.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, May 29, 4:33 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CDT SUN MAY 29 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-301045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
533 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
BEST CHANCES ARE GENERALLY WEST OF HIGHWAY 75. SEVERE WEATHER IS
NOT EXPECTED.

MANY CREEKS AND RIVERS ARE STILL EXPERIENCING MINOR
FLOODING...HOWEVER THEY CONTINUE TO FALL. PLEASE REFER TO THE
FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE ROUNDS OF ISOLATED THUNDERSTORMS ARE POSSIBLE OFF AND ON
BEGINNING MONDAY THROUGH NEXT WEDNESDAY. THE HIGHEST CHANCES ARE
FROM MONDAY EVENING THROUGH WEDNESDAY. A FEW STORMS MAY BE
MARGINALLY SEVERE ON TUESDAY FOR MAINLY GUSTY WINDS AND HAIL.
LOCALIZED FLOODING IS ALSO POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Dickinson

When
May 29, 2:00 PM CST to 2:01 PM CST
Where
Dickinson County, 2.34 mi NNE of Hope
Measured
1.25 in hail
Reported by
Public
Coordinates
38.710, -97.050

Hail, Dickinson

When
May 29, 2:25 PM CST to 2:26 PM CST
Where
Dickinson County, 0.88 mi NE of Lyona
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -96.920

Delayed report of hail upwards of ping-pong balls. Some damage to vehicles and crops.

Hail, Dickinson

When
May 29, 2:28 PM CST to 2:29 PM CST
Where
Dickinson County, 1.28 mi ENE of Lyona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.860, -96.910

Hail, Geary

When
May 29, 2:33 PM CST to 2:34 PM CST
Where
Geary County, 5.38 mi W of Olson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.900

Hail, Geary

When
May 29, 3:07 PM CST to 3:08 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.830

Hail, Geary

When
May 29, 3:08 PM CST to 3:09 PM CST
Where
Geary County, Junction City
Measured
2 in hail
Reported by
Public
Coordinates
39.030, -96.830

Delayed report, hail up to 2 inches reported at the Rock Springs 4-H Center.

Hail, Riley

When
May 29, 3:45 PM CST to 3:46 PM CST
Where
Riley County, 1.75 mi WNW of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.610

Delayed report via social media. A few quarter sized stones but mostly dime size.

Hail, Cloud

When
May 29, 4:57 PM CST to 4:58 PM CST
Where
Cloud County, 3.79 mi WSW of Huscher
Measured
1.5 in hail
Reported by
Public
Coordinates
39.493, -97.662

Hail, Nemaha

When
May 29, 5:38 PM CST to 5:39 PM CST
Where
Nemaha County, 3.45 mi S of Corning
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.600, -96.030

Hail, Nemaha

When
May 29, 6:27 PM CST to 6:28 PM CST
Where
Nemaha County, 3.25 mi WSW of Bern
Measured
2 in hail
Reported by
Public
Coordinates
39.960, -96.030

Delayed report, via social media.

Hail, Nemaha

When
May 29, 6:33 PM CST to 6:34 PM CST
Where
Nemaha County, 0.69 mi S of Bern
Measured
1.5 in hail
Reported by
Public
Coordinates
39.960, -95.970

Delayed report, via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638397, 638398, 638399, 638402, 638403, 638404, 638405, 638406, 638407, 638408, 638409.